Michigan, 2020

Damaging Wind in Michigan, July 7, 2020

July 7, 2020 · NWS DTX · 1 event in 1 county or zone

A thunderstorm over Royal Oak brought down trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm over Royal Oak brought down trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 7, 6:09 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 7, 6:09 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
709 PM EDT Tue Jul 7 2020

.AVIATION...

A rapidly closing window for potential thunderstorms late this
evening as stability increases upon the loss of daytime heating. The
limited ongoing coverage per recent radar trends precludes a defined
mention and will continue to monitor. Otherwise, simply some
lingering mid cloud into the early morning period. Some potential
for shallow MVFR level fog formation at one or terminals during the
pre-dawn hours, potential too limited to highlight attm. Standard
high based diurnal cu field emerges Wednesday within existing
hot/humid environment. This environment will offer at least an
isolated potential for late day showers and thunderstorms, perhaps
focused in the vicinity of the Detroit corridor along advancing lake
breeze.

DTW THRESHOLD PROBABILITIES...

* None

&&

.PREV DISCUSSION...
Issued at 337 PM EDT Tue Jul 7 2020

DISCUSSION...

Satellite this afternoon is showing a surface convergence zone along
Lake St Clair due to the lake breeze helping to initiate an
occasional isolated shower. The Saginaw valley has been the focal
point for numerous showers and thunderstorms thanks to the trailing
edge of the pre-frontal trough that crossed northern MI late this
morning. Gusty winds will be possible with these storms due to steep
low level lapse rates (around 9 C/km with the latest RAP analysis).
Updraft strength in the strongest cells have been sufficient for the
production of pea-sized hail as well. The Tri-Cities area and Thumb
will continue to see the bulk of convection this afternoon/evening
being closer to the main forcing out ahead of the cold front.
Scattered development across the rest of lower MI will continue
through the evening resulting mainly from daytime heating with
chances rapidly decreasing after sunset.

Upper level wave quickly transitions east into Quebec tonight into
early Wednesday morning pulling the weak cold front back north away
from the CWA. Upper level ridge immediately follows maintaining the
heat over SE MI for Wednesday. Airmass under this ridge is the same
that the region has experienced the past several days so expecting
more of the same. 850mb temps remain around 18C leading to another
day of mid-90's and dewpoints in the mid-60's. A few isolated
showers and storms are possible Wednesday afternoon bubbling up in
this hot, humid airmass but subsidence under the ridge in the mid-
levels will help to limit convective potential. Thursday the ridge
axis moves east of lower MI allowing for increased southerly flow in
the low- and mid-levels. This will further solidify heat and
humidity likely making Thursday the hottest day of this week.
Apparent temps will reach into the upper 90's by Thursday afternoon.

Friday brings the best chance for widespread rain. Low pressure
moving across the central Plains into the northern Great Lakes will
drag a cold front across lower MI late in the day Friday. Still a
ways out but currently there looks to be the potential for moderate
instability with the latest model suite indicating MUCAPE around
1000J/kg, however, shear isn't looking impressive yet for good storm
organization. Some uncertainties remain with timing as the GFS
continues to be quicker bringing the shortwave into the region by
Thursday whereas the Euro has been slower with the bulk of the rain
late Friday afternoon through the first half of Saturday. Post fropa
highs this weekend will only be in the mid to upper 80's with a
slight reduction in dewpoints into the lower 60's.

MARINE...

A weak cold front over southern Lake Huron will continue dropping
southward through this evening resulting in scattered thunderstorms
and brief wind gusts to around 35 knots. Winds will flip around to
the northwest behind the front this evening and will linger from the
north through the overnight while remaining fairly light. High
pressure will build back over the region Wednesday and will hold
through Thursday while drifting slowly east. This will bring about
the return of southwesterly flow. The area should stay dry after
this evening convection ends with the next chance of storms holding
off til Friday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 AM EDT Wednesday for MIZ061-062-068>070-075-
     076-083.

     Excessive Heat Watch from Wednesday morning through Thursday
     evening for MIZ061-062-068>070-075-076-083.

Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....MR
DISCUSSION...KDK
MARINE.......DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 7, 2:39 PM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
339 PM EDT Tue Jul 7 2020

MIZ060>062-068>070-075-076-082-083-081945-
Shiawassee-Genesee-Lapeer-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
339 PM EDT Tue Jul 7 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect today. Please see the latest urgent
weather message for details.

Scattered to numerous thunderstorms are expected from mid afternoon
through mid evening. The strongest storms are not expected to reach
severe limits but will be capable of brief heavy rainfall and wind
gusts around 40 mph while moving east at 15 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An Excessive Heat Watch is in effect Wednesday and Thursday. Please
see the latest urgent weather message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-063-081945-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-St. Clair-
339 PM EDT Tue Jul 7 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected from mid afternoon
through mid evening. The strongest storms are not expected to reach
severe limits but will be capable of brief heavy rainfall and wind
gusts around 40 mph while moving east at 15 mph.

Another hot day is also expected with high temperatures in the 90s
once again today with enough humidity for heat index in the upper
90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The hot summer pattern continues through mid week and may require a
Heat Advisory or eventually an Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-081945-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
339 PM EDT Tue Jul 7 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms are expected from mid afternoon
through mid evening. The strongest storms are not expected to reach
severe limits but will be capable of brief heavy rainfall and wind
gusts around 30 knots while moving east at 15 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An Excessive Heat Watch is in effect Wednesday and Thursday. Please
see the latest urgent weather message for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KDK

In the hours before

Special weather statement, Jul 7, 1:08 PM EST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
208 PM EDT Tue Jul 7 2020

MIZ047-048-053-054-071915-
Bay-Tuscola-Saginaw-Midland-
208 PM EDT Tue Jul 7 2020

...AN AREA THUNDERSTORMS WILL AFFECT WESTERN TUSCOLA...
BAY...SAGINAW AND MIDLAND COUNTIES...

At 207 PM EDT, Thunderstorms are developing across the Saginaw
Valley region. Some of the stronger storms will be capable of
producing wind gusts to 30 MPH.

Locations impacted include...
Saginaw, Midland, Bay City, Frankenmuth, Vassar, Chesaning, Auburn,
St. Charles, Birch Run, Reese, Pinconning, Millington, Sanford,
Akron, Freeland, Kawkawlin, Essexville, Zilwaukee, Merrill and
Fairgrove.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4370 8461 4391 8391 4389 8388 4374 8391
      4369 8387 4362 8368 4372 8359 4365 8347
      4324 8350 4322 8364 4322 8392 4318 8393
      4313 8430 4316 8437 4347 8437 4347 8461
TIME...MOT...LOC 1807Z 271DEG 27KT 4345 8471

SC
Special weather statement, Jul 7, 1:22 PM EST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
222 PM EDT Tue Jul 7 2020

MIZ047-053-071900-
Saginaw-Midland-
222 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAGINAW AND
SOUTHEASTERN MIDLAND COUNTIES...

At 222 PM EDT, a strong thunderstorm was located near Merrill, or 13
miles west of Freeland, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Merrill around 230 PM EDT.
  Freeland around 300 PM EDT.

Other locations impacted by this storm include Laporte, Swan Creek,
Garfield, Hemlock, Porter Township, Poseyville and Shields.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4354 8447 4357 8405 4333 8410 4335 8437
      4347 8437 4347 8447
TIME...MOT...LOC 1822Z 270DEG 13KT 4345 8437

SC
Special weather statement, Jul 7, 1:42 PM EST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
242 PM EDT Tue Jul 7 2020

MIZ054-071945-
Tuscola MI-
242 PM EDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TUSCOLA COUNTY UNTIL 345
PM EDT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairgrove, or near Reese, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Fairgrove around 250 PM EDT.
  Akron around 300 PM EDT.
  Caro around 315 PM EDT.

Other locations impacted by this storm include Colwood, Ellington,
Gilford, Watrousville and Colling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4339 8367 4357 8370 4366 8333 4344 8319
TIME...MOT...LOC 1842Z 262DEG 16KT 4350 8359

SC
Special weather statement, Jul 7, 1:51 PM EST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
251 PM EDT Tue Jul 7 2020

MIZ053-071945-
Saginaw MI-
251 PM EDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGINAW COUNTY UNTIL 345
PM EDT...

At 250 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Charles, moving east at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Saginaw, St. Charles, Freeland, Zilwaukee, Merrill, Bridgeport,
Carrollton, Nelson, Swan Creek, Garfield, Buena Vista Township,
Shiawassee National Wildlife Refuge, Fosters, Hemlock and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4348 8423 4348 8417 4349 8417 4352 8393
      4352 8388 4328 8385 4326 8436 4334 8437
      4346 8437
TIME...MOT...LOC 1850Z 262DEG 12KT 4337 8412

SC
Special weather statement, Jul 7, 2:49 PM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
349 PM EDT Tue Jul 7 2020

MIZ055-072015-
Sanilac-
349 PM EDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SANILAC COUNTY...

At 349 PM EDT, a strong thunderstorm was located over Deckerville,
moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sandusky, Deckerville, Port Sanilac, Forestville, Argyle,
Carsonville, Applegate, Elmer, Forester, McGregor, Juhl, Palms and
Richmondville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4336 8296 4362 8296 4368 8256 4334 8250
TIME...MOT...LOC 1949Z 268DEG 28KT 4351 8272

SC
Special weather statement, Jul 7, 3:01 PM EST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
401 PM EDT Tue Jul 7 2020

MIZ060>062-068-069-072045-
Livingston-Shiawassee-Genesee-Lapeer-Oakland-
401 PM EDT Tue Jul 7 2020

...A LINE OF GUSTY WINDS WILL AFFECT SOUTHERN LAPEER... NORTHWESTERN
OAKLAND...SOUTHEASTERN SHIAWASSEE...SOUTHERN GENESEE AND NORTHERN
LIVINGSTON COUNTIES...

At 359 PM EDT, radar indicated outflow from earlier thunderstorms
located along a line extending from near Columbiaville to Lake
Fenton to near Bancroft. Movement was southeast at 25 mph.

Winds in excess of 30 mph are possible along this outflow.

These gusty winds will be near...
  Fenton, Linden and Lake Fenton around 405 PM EDT.
  Holly and Davison around 410 PM EDT.
  Lapeer and Cohoctah around 420 PM EDT.
  Fowlerville and Hadley around 425 PM EDT.
  Oak Grove around 430 PM EDT.
  Metamora and Clarkston around 435 PM EDT.
  Howell around 440 PM EDT.
  Hartland and Oxford around 445 PM EDT.

Other locations impacted by these storms include Atlas, Davisburg,
Elba, White Lake, Holly State Recreation Area, Rose Center,
Argentine, Conway Township, Thornville and Tyrone Township.

LAT...LON 4290 8376 4312 8341 4300 8309 4262 8348
      4261 8414 4277 8416 4278 8419 4283 8419
TIME...MOT...LOC 1959Z 325DEG 23KT 4314 8346 4286 8372 4286 8410

SC

The radar

The Detroit radar (KDTX), 35 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oakland

When
July 7, 6:17 PM EST
Where
Oakland County, 1.47 mi NNW of Royal Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.500, -83.140

Multiple trees, large limbs and power lines reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903624.